- LATIN AMERICA
- MIDDLE EAST
- United Kingdom
- United States
- New Zealand
- South Africa
- iHaveNet.com: Recipes
Q. I am 64 years old, eat healthy, exercise daily and people say I look great for my age.
Over the last 6 months, I've gained almost 10 pounds. I've been taking three different blood pressure medications because my blood pressure suddenly jumped up very high.
Recently, I saw a show on the Health channel where Dr. Oz suggested that blood pressure medications increased weight. I've done my research and found that this is true. How can I counteract the side effects of the weight gain without jeopardizing my blood pressure?
My doctor just says that I'll have to deal with it because low blood pressure is more important than my weight.
A: That is correct.
Some blood pressure drugs, particularly Cardura and Inderal, can cause weight gain, even up to 10 pounds a month in some susceptible individuals.
If your doctor feels these drugs are the only option, it's up to you to monitor or modify your diet and exercise to return to your normal weight. Be aware of sources of sodium in your diet.
Include potassium-rich foods like fresh (raw) vegetables and fruit daily, baked chicken, and baked potatoes. At the same time, work on improving digestion by chewing carefully, avoiding fluids with meals, and taking a digestive enzyme before meals.
In some cases, blood pressure spikes as a result of an allergen.
Consider electrodermal testing to identify allergies and sensitivities to food and environmental substances that may be (or may contribute to) an underlying cause of your hypertension.
Lisa Tsakos is a Registered Nutritionist and educator specializing in weight management.
How Blood Pressure Medication Causes Weight Gain
Article: Copyright © Tribune Content Agency